Tornadoes · United States · Missouri · 2017

EF1 tornado, Gravois Mills Arpt, Missouri, May 27, 2017

This EF1 tornado ran 0.1 miles across Morgan County on May 27, 2017, touching down at 2:38 PM CDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 27, 2017
Touchdown
2:38 PM CDT (19:38 UTC)
Lifted
2:39 PM CDT (19:39 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Morgan County
Touchdown point
38.204, -92.770
Lift-off point
38.205, -92.768
Record number
1705271338-02

The damage survey

2 damage points were recorded along this path by NWS SGF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.

  • Also had the roof of a large metal building partially removed.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Multiple rounds of severe thunderstorms brought damaging straight-line winds, large hail, tornadoes, and flooding to the Missouri Ozarks from May 27th into the early morning hours of May 28th. Over 130 reports of severe weather and flooding were received from the Missouri Ozarks.

A NWS storm survey team confirmed an EF-1 tornado briefly touched down approximately 2 miles north-northeast of Sunrise Beach. Numerous trees were uprooted. There was damage to a roof of a metal building. Estimated maximum wind speeds were up to 90 mph.

A NWS storm survey confirmed an EF-1 tornado briefly touched down approximately one mile north of Sunrise Beach. Estimated maximum wind speeds were up to 90 mph. Numerous trees were uprooted.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

15 minutes of warning. NWS SGF issued a tornado warning for this county at 19:23 UTC, 15 minutes before the tornado touched down, in force until 20:00 UTC.

The county was under a tornado watch, issued at 17:16 UTC and running to 23:26 UTC.

Issued (UTC)ExpiredProductOffice
17:16 UTC23:26 UTCTornado WatchSGF
18:00 UTC03:08 UTCFlash Flood WatchSGF
19:04 UTC19:45 UTCSevere Thunderstorm WarningSGF
19:23 UTC20:00 UTCTornado WarningSGF
19:41 UTC20:04 UTCSevere Thunderstorm WarningSGF
23:26 UTC02:28 UTCSevere Thunderstorm WatchSGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:19 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 27, 12:26 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 27, 12:26 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1226 PM CDT Sat May 27 2017

.SHORT TERM...(Today and tonight)
Issued at 223 AM CDT Sat May 27 2017

Plenty of instability is already in place as noted by a supercell
that moved across the Missouri and Arkansas line early this
morning. Last night's sounding showed around 3500 J/kg of CAPE
above a strong capping inversion. Hail up to golf balls in size
were reported and the best CAPE values and lapse rates are not
expected until this afternoon.

Surface low pressure moving east over the plains, an approaching
upper level trough, a 30 mph low level jet nosing into the region,
surface dew points in the upper 60s to middle 70s, CAPE values in
excess of 4000 J/kg and steep lapse rates will all contribute to
the potential for a significant severe weather outbreak across the
Ozarks and southeastern Kansas this afternoon and into this
evening.

The amount of instability and expected updraft strengths are
conducive to very large to giant hail production. Current thoughts
are for baseball size or larger hail with the strongest storms.
Thunderstorm wind gusts in excess of 60 mph and a few tornadoes
will also be possible.

The convection early this morning will likely leave boundaries
across the area, which will potentially act to enhance storms and
rotation this afternoon. Another concern would be the development
of a significant cold pool with this system. It would not be out
of the question that at some point this system develops a
derecho-like nature (squall line with widespread wind damage
potential) that would move across the region, taking advantage of
the instability in place across the area today. Additionally, 0-3
km bulk shear vectors orientated towards the east at 30-40 knots
would support mesovortex tornado potential with any portions of
the line bowing towards the east.

The Moderate Risk area from SPC was expanded to the west this
morning and now includes all of the Missouri Ozarks and
southeastern Kansas through tonight.

.LONG TERM...(Sunday through Friday)
Issued at 223 AM CDT Sat May 27 2017

Some lingering storms will remain across parts of the Mark Twain
National forest region of the Ozarks early Sunday. However, these
storms will be moving to the east as the upper level trough
finally slides through the region.

An upper level ridge will develop along the Rockies which will act
to keep the region in upper level northwesterly flow through the
first part of next week. This will bring fairly nice weather to
the area for Memorial Day. The only fly in the ointment for next
week will be any pieces of energy that will rotate around a
persistent upper low that will remain across the Great Lakes
region for most of next week. Any wave that moves across the
Plains could produce a shower or storm. As a result, scattered
precipitation will be possible Wednesday through the end of next
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat May 27 2017

Convection has been on the increase the last two hours as the cap
continues to erode across the area. These storms will increase in
coverage and intensity through the afternoon. Expect MVFR
conditions in the vicinity of storms...with the possibility of
strong winds and large hail as well.

Surface front should clear the terminals during the overnight
hours. Once the front clears...winds will veer around to the
northwest and ceilings will drop to MVFR to occasional IFR through
the remainder of the forecast period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Gaede
Hazardous weather outlook, May 27, 1:08 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
108 PM CDT Sat May 27 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
108 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Tornado risk.
  Significant Hail risk.
  Significant Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

  Strong to severe storms will continue to impact the Ozarks
  this afternoon into tonight as very strong instability and
  wind shear develop ahead of a cold front.

  The potential exists for supercell thunderstorms, especially
  early this afternoon into this evening as storms initially
  begin to develop. If these supercells do form, hail up to the
  size of baseballs, damaging winds, and tornadoes will all be
  possible.

  The storms will eventually become more linear in nature and be
  capable of producing widespread damaging wind gusts. Gusts
  over 75 mph will be possible. Tornadoes will also be possible
  with any portions of the line which bow towards the east. This
  has the potential to produce power outages.

  Along with the risk for severe thunderstorms, frequent
  lightning and locally heavy rainfall can be expected. Localized
  flooding of low water crossings will be possible where the
  heavier rainfall occurs. A Flash Flood Watch has been posted
  from this afternoon through 7 AM Sunday. Localized rainfall
  amounts of up to 4 inches will be possible if training storms
  develop.

  Those with outdoor plans this afternoon and tonight are urged
  to pay close attention to the weather and have a plan in place
  to move to a sturdy shelter when severe weather threatens.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  A few lingering strong to severe storms will impact portions of
  south central Missouri Sunday morning before the system moves
  completely through the region. Large hail and damaging winds
  will be the primary concern.

  The next chance of storms comes towards the end of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  across the entire area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Gaede

In the hours before

Local storm report, May 27, 2:09 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
209 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 N GREENFIELD          37.44N 93.84W
05/27/2017  E1.75 INCH       DADE               MO   PUBLIC

            GOLF BALL SIZE HAIL. VIA SOCIAL MEDIA.

&&

TEO
Local storm report, May 27, 2:13 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     3 ESE RACKET            38.28N 93.44W
05/27/2017  E60 MPH          BENTON             MO   OTHER FEDERAL

            TRUMAN STATE PARK REPORTED WINDS GUST 60MPH
            WITH NICKEL SIZE HAIL.

&&

TEO
Local storm report, May 27, 2:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 ESE RACKET            38.28N 93.44W
05/27/2017  E0.88 INCH       BENTON             MO   OTHER FEDERAL

            TRUMAN STATE PARK REPORTED WINDS GUST 60MPH
            WITH NICKEL SIZE HAIL.

&&

TEO
Local storm report, May 27, 2:18 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             3 SSE BOLIVAR           37.57N 93.39W
05/27/2017  E1.75 INCH       POLK               MO   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL VIA LE.

&&

TEO
Local storm report, May 27, 2:35 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
235 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     5 S STOVER              38.37N 92.99W
05/27/2017                   MORGAN             MO   PUBLIC

            POWER-LINES DOWN NEAR HWY135.

&&

TEO
Local storm report, May 27, 2:37 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             HALLTOWN                37.20N 93.63W
05/27/2017  E1.50 INCH       LAWRENCE           MO   EMERGENCY MNGR

            REPORTS OF PING PONG SIZED HAIL AND N HWY
            AND I-44 IN HALLTOWN AREA.

&&

TEO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

7.6 hours before the tornado, 171 km from the path. May 27, 2017.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3187 joules per kilogram, CIN -48, lifted condensation level 766 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 127 square meters per square second, 0 to 6 km bulk shear 36 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
1824 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The radar

The Springfield radar (KSGF), 121 km away, was scanning. The volume nearest the touchdown began at 19:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:51 UTCHAIL 0.75CaliforniaMoniteau, MO
18:21 UTCTSTM WND DMG1 Sw BrazitoCole, MOLARGE TREE DOWN IN BRAZITO.
18:50 UTCTSTM WND DMG5 Ne WarsawBenton, MOTREES ON RAODWAY IN 3 LOCATIONS. POWER LINES BLOCKING ROADWAY ON HWY BB AND FITZPATRICK, BB AND ALLEN RD. AND MONSEES AVE AND B HWY. VEHICLE WRAPPED UP IN POWER LINES WITH ONE OCCUPANT IN VEHICLE. CORRECT TIME AND DAMAGE
19:00 UTCTSTM WND GST 503 Wnw Cole CampBenton, MO
19:10 UTCHAIL 1OttervilleCooper, MO
19:10 UTCTSTM WND GST 603 Ese RacketBenton, MOTRUMAN STATE PARK REPORTED WINDS GUST 60MPH WITH NICKEL SIZE HAIL.
19:10 UTCHAIL 0.883 Ese RacketBenton, MOTRUMAN STATE PARK REPORTED WINDS GUST 60MPH WITH NICKEL SIZE HAIL.
19:30 UTCTSTM WND DMG2 Nw BrazitoCole, MONUMEROUS TREE LIMBS DOWN ALONG RT D.
19:30 UTCTSTM WND DMG5 S StoverMorgan, MOPOWER-LINES DOWN NEAR HWY135.
19:30 UTCTSTM WND DMGGravois MillsMorgan, MOROOF OR STRUCTURE DAMAGE. SIGNIFICANT DAMAGE. MULTIPLE LARGE TREES DOWN.
19:30 UTCTSTM WND DMGLaurieMorgan, MONUMEROUS TREES DOWN NEAR HWY 5.
19:38 UTCTORNADO1 N Sunrise BeachMorgan, MONWS STORM SURVEY TEAM CONFIRMED AN EF-1 TORNADO THAT BRIEFLY TOUCHED DOWN APPROXIMATELY 1 MILE NORTH OF SUNRISE BEACH. THE TORNADO HAD A PATH WIDTH OF 50 YARDS. MAXIMUM WINDS WERE ESTIMATED TO BE 90 MPH. NUMEROUS TREES W
19:38 UTCTORNADO1 N Sunrise BeachMorgan, MONWS STORM SURVEY TEAM CONFIRMED AN EF-1 TORNADO THAT BRIEFLY TOUCHED DOWN APPROXIMATELY 1 MILE NORTH OF SUNRISE BEACH. THE TORNADO HAD A PATH WIDTH OF 50 YARDS. MAXIMUM WINDS WERE ESTIMATED TO BE 90 MPH. NUMEROUS TREES W
19:38 UTCTORNADO2 Nne Sunrise BeachMorgan, MONWS STORM SURVEY TEAM CONFIRMED AN EF-1 TORNADO THAT BRIEFLY TOUCHED DOWN APPROXIMATELY 2 MILE NORTH-NORTHEAST OF SUNRISE BEACH. THE TORNADO HAD A PATH WIDTH OF 300 YARDS. MAXIMUM WINDS WERE ESTIMATED TO BE 90 MPH. NUMER
19:38 UTCTORNADO2 Nne Sunrise BeachMorgan, MONWS STORM SURVEY TEAM CONFIRMED AN EF-1 TORNADO THAT BRIEFLY TOUCHED DOWN APPROXIMATELY 2 MILE NORTH-NORTHEAST OF SUNRISE BEACH. THE TORNADO HAD A PATH WIDTH OF 300 YARDS. MAXIMUM WINDS WERE ESTIMATED TO BE 90 MPH. NUMER
19:42 UTCTSTM WND DMGCaliforniaMoniteau, MOTREES DOWNED AND TRANSFORMER CAUGHT FIRE. TIME ESTIMATED FROM RADAR.
19:45 UTCTSTM WND DMG4 Wsw Osage BeachCamden, MO5 DIAMETER TREE ACROSS ROAD, NICHOLS RD NEAR SYCAMORE GOLF COURSE, OSAGE BEACH. TIME BASED ON RADAR.
19:56 UTCTSTM WND GST 72Osage BeachCamden, MOWINDS HAS DOWNED LIMBS IN THE KK AREA.
20:00 UTCTSTM WND DMGEldonMiller, MOLARGE TREE DOWN ROCK ISLAND PARK. VIA SOCIAL MEDIA.
20:15 UTCTSTM WND DMG3 Ne MetaOsage, MOTREES DOWN ON MO HWY P.
20:15 UTCTSTM WND GST 40MetaOsage, MO
20:17 UTCTSTM WND DMG5 Ne WarsawBenton, MOTREES ON RAODWAY IN 3 LOCATIONS. POWER LINES BLOCKING ROADWAY ON HWY BB AND FITZPATRICK, BB AND ALLEN RD. AND MONSEES AVE AND B HWY. VEHICLE WRAPPED UP IN POWER LINES WITH ONE OCCUPANT IN VEHICLE. CORRECT TIME AND DAMAGE
20:35 UTCTSTM WND DMG5 Ne WarsawBenton, MOMULTIPLE TREES BLOCKING ROAD WAYS. POWER LINES DOWN IN BELLE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 27, 2017

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 272:38 PM CDTEF1Morgan, MO0.1300$25,000
May 272:50 PM CDTEF1Laclede, MO9.0100$100,000
May 273:05 PM CDTEF1Laclede, MO5.0400$100,000
May 273:09 PM CDTEF1Laclede, MO2.1100
May 273:25 PM CDTEF1Laclede, MO0.0100
May 274:00 PM CDTEF0Dent, MO0.050
May 278:18 PM CDTEF0Butler, MO1.985$40,000
May 278:20 PM CDTEF0Okfuskee, OK2.1100
May 278:55 PM CDTUnratedOkfuskee, OK0.6100
May 2710:17 PM CDTUnratedMurray, OK2.850
May 2710:39 PM CDTUnratedJohnston, OK1.550
May 2711:06 PM CDTUnratedJefferson, OK2.5100
May 2711:45 PM CDTEF1Crawford, OK to AR11.2700$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.